Hail, Pennington
- When
- September 13, 3:30 PM MST
- Where
- Pennington County, 3 mi ESE of Rockerville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.943, -103.304
A slow-moving thunderstorm briefly became severe over central Pennington County into north central Custer County, producing hail up to golf ball size along with heavy rainfall. The storm became nearly stationary just west of Hermosa and produced 2 to 5 inches of rainfall in less than 2 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow-moving thunderstorm briefly became severe over central Pennington County into north central Custer County, producing hail up to golf ball size along with heavy rainfall. The storm became nearly stationary just west of Hermosa and produced 2 to 5 inches of rainfall in less than 2 hours. Runoff from the heavy rainfall caused several roads to be inundated with water and debris west of Hermosa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 13, 1:45 PM MST, 1 hour 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 245 PM MDT Wed Sep 13 2023 .DISCUSSION...(This Evening Through Wednesday) Issued at 244 PM MDT Wed Sep 13 2023 Skies are mostly sunny, but clouds are increasing across the northern plains as a shortwave trough moves over the Rockies. Some cumulus has developed over the Black Hills and southern Campbell County, and some weak echoes have shown up on radar. The surface trough extends across eastern MT/WY, resulting in southeasterly winds of 10-20 kts across our CWA. Temps are warming into the upper 70s and 80s. The surface trough and cold front will slide through the northern plains tonight, resulting in some breezy northwesterly winds Thursday morning, especially just east of the Black Hills. At that time, the highest pressure rises of 3-4 mb will be over the western SD plains, but will decrease as the morning progresses. Forecast soundings show winds of 25 to 35 kts possible briefly behind the frontal passage, but then decreasing; therefore, have decided against issuing a Wind Advisory. One effect of the northwesterly winds, however, is that smoke will return, at least briefly. Also behind the front will be a line of showers/storms tracking across the CWA from west to east throughout the day Thursday. Buoyancy and shear will be minimal, and so not expecting any severe weather. Steep lapse rates and lingering moisture could allow for some popcorn showers behind the main band of precipitation as well, so broad-brushed some low PoPs across the CWA in the afternoon. Highs Thursday will be noticeably cooler, ranging from the 60s across northeastern WY to the upper 70s across south central SD. Following this shortwave, upper ridging sets up over the western CONUS through the weekend. A warming trend will begin Friday and last through Monday, with dry conditions expected. Early next week, models are in fairly good agreement about a trough digging into the Pacific NW. Chances for showers and thunderstorms will increase Tuesday. With warm temps ahead of the trough and improving shear Tuesday into Wednesday, wouldn't be surprised to see some severe storms next week. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1127 AM MDT Wed Sep 13 2023 VFR conditions are expected through much of the forecast period. Chances for showers and a few thunderstorms will increase this evening from northeast WY to far western SD, however lower confidence on timing and location so not currently included in the TAFs. Gusty winds, lightning, and MVFR/IFR conditions will be possible with any storms. && .FIRE WEATHER... Issued At 244 PM MDT Wed Sep 13 2023 As temperatures warm this weekend, relative humidity will decrease. By Sunday, min RH will dip into the teens across northeastern WY, with low RHs expanding into western SD Monday. At this point, winds look fairly weak, but will continue to monitor. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Dye FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 1011 AM MDT Wed Sep 13 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1011 AM MDT Wed Sep 13 2023 /1111 AM CDT Wed Sep 13 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are possible later this afternoon through the evening hours. No severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms continue Thursday. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
418 PM MDT Wed Sep 13 2023
SDZ026-028-132245-
Central Black Hills SD-Rapid City SD-
418 PM MDT Wed Sep 13 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PENNINGTON COUNTY
THROUGH 445 PM MDT...
At 417 PM MDT, trained weather spotters reported a strong
thunderstorm over Reptile Gardens, or 5 miles southwest of Rapid
City, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Southwestern Rapid City, Reptile Gardens, and Bear Country around
420 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
&&
LAT...LON 4386 10328 4396 10337 4405 10331 4408 10311
4386 10327
TIME...MOT...LOC 2217Z 300DEG 5KT 4400 10330
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SherburnThe Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
A couple of reports of hail to golf ball size in this area.
Runoff from heavy rain caused flash flooding in Ghost Canyon and Box Canyon, and along Battle Creek and Grace Coolidge Creek, west of Hermosa. Ghost Canyon Road and Battle Creek Road were flooded with water and debris. Water and debris filled the ditches along Highway 40 and Highway 36.
Runoff from heavy rain caused flash flooding in Ghost Canyon and Box Canyon, west of Hermosa. Ghost Canyon Road and Battle Creek Road were flooded with water and debris. Battle Creek and Grace Coolidge Creek overflowed their banks in several areas. Water and debris filled the ditches along Highway 40 and Highway 36. The Battle Creek at Hermosa river gage crested at 8.86 feet and 846 cfs at 915 PM MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122301, 1122309, 1129702, 1129705.